Newbie

Hi everyone

I'm a newbie here and just wanted to introduce myself I'm sapphire I am 48 and have recently be diagnosed with a b12 deficiency and also a vitamin d deficiency am currently taking stexerol 25,000 iu tablets I take 2 once a week my gp has said if after the 6 weeks treatment my b12 hasn't gone back to normal then they will look into pernicious anemia ,still feeling as poorly as I felt when starting these tablets I would love to feel well again and hope in time I will

So that's me glad to meet you all

6 Replies

oldestnewest
  • Sorry everyone got wrong tablets on my posts am taking cyanocobalamin 50mcg daily

  • Hi Sapphire123 good morning and welcome. I'm not a medically trained person but as I understand it some of the symptoms for Vitamin B12 and Vitamin D deficiencies are similar and your doctor is being rightly cautious by prescribing supplements for both.

    Do you have any idea why your B12 level is low?

    Anyone at any age, can become B12 deficient. However, certain people are at an elevated risk. They include the following:

    Vegetarians, vegans and people eating macrobiotic diets.

    People aged sixty and over

    People who’ve undergone any gastric and/or intestinal surgery, including bariatric surgery for weight loss purposes (Gastric bypass).

    People who regularly use proton-pump- inhibitors. H2 blockers, antacids, Metformin, and related diabetes drugs, or other medications that can interfere with B12 absorption including some contraceptives.

    People who undergo surgeries or dental procedures involving nitrous oxide, or who use the drug recreationally.

    People with a history of eating disorders (anorexia or bulimia).

    People with a history of alcoholism.

    People with a family history of pernicious anaemia.

    People diagnosed with anaemia (including iron deficiency anaemia, sickle cell anaemia and thalassaemia).

    People with Crohn’s disease, irritable bowel syndrome, gluten enteropathy (celiac disease), or any other disease that cause malabsorption of nutrients.

    People with autoimmune disorders (especially thyroid disorders such as Hashimoto’s thyroiditis and Grave’s disease) Type 1 diabetes, vitiligo, lupus, Addison’s disease, ulcerative colitis, infertility, acquired agammaglobulinemia, or a family history of these disorders.

    Women with a history of infertility or multiple miscarriages.

    Do you "see yourself" in any of the above "people"?

    Do you know what your Folate level is? There is a complex interaction between folic acid, vitamin B12 and iron. A deficiency of one may be "masked" by excess of another so the three must always be in balance.

    Can you describe your symptoms and post them on here as there are many who will be able to give you good advice

  • Hello and welcome, hope you start to feel the benefit of your treatment soon, all best wishes

  • if you have an absorption problem - of which PA is one the tablets you are taking aren't going to have an impact at all.

    What is your diet like - do you eat meat/fish/dairy/eggs - if so unlikely that your deficiency is dietary and much more likely to be an absorption problem. Did your GP ask you about your diet?

    If you don't have an absorption problem then the tablets should work and your levels should start to rise

    list of symptoms here

    pernicious-anaemia-society....

    Unfortunately NICE guidelines are far from clear on the fact that PA isn't the only absorption problem ... and a bit unclear on the fact that the normal test (IFA) is prone to false negatives.

    If your diet is good in meat/fish/dairy/egg then I would be tempted to go back to GP - or at least write to him, pointing this out, along with a list of your symptoms, and refer him to the BCSH guidelines on diagnosis and treatment of cobalamin and folate deficiencies - which also discuss the possible reasons for a B12 deficiency and make it clear that PA may be the most common cause of an absorption problem but is far from being the only one - coeliacs, crohn's, h pylori and a whole raft of drug interactions - including PPIs and metformin used to treat type 2 diabetes - are other potential causes. a few are treatable/curable but most aren't and mean injections for life.

  • I'm a newbie too so I'm sure someone more knowledgable than me can answer fully for you Sapphirose. I can only extend understanding and my own experiences to possibly help you.

    I'm very recently diagnosed with PA as the antibodies shown in the Parietal Cell and the Intrinsic Factor tests showed very high ! It's not that my GP is a wonderful diagnostician (not intended cynically btw) it's just that after much research I persisted in requesting the tests (he gave in !) I needed to know conclusively if I had P.A. or was just B12 deficient , therefore determining the efficacy and likely absorption of the 3x weekly 💉💉💉

    My GP is now insisting the one size fits all (ne injection a month) 'script is going to be enough .....I just know it's not ! I have many other health problems some of which I suspect are inter related and I'm just not prepared to settle anymore for the just let's wait and see nonsense !

    Why not be proactive and help ourselves !!!

    The other thing I'm not understanding is - surely there's a need to repeat a blood test after a certain period (? a month ?) after reducing the injections to determine if the absorption had been enough ? Am I wrong ? My Treatment Room seems to think it's not necessary.

    Please believe I'm not hypocondryaical ! I've just had to deal with so much detective work the past 6 years I'm worn down .....while still running a business !!!

    It's not a poor me story I promise , it's just a need to know, it's just the way I am, detailed !

    Good luck with your treatment Sappirose ....answers will be revealed I'm sure !

    Susanmac

  • serum B12 isn't really that good a guide to what is going on with b12 - it measures one point in the process and uses a range that is based on what happens in a population that isn't being treated for a B12 deficiency - things are significantly altered and normal range actually means nothing after treatment starts - symptoms become much more important.

    Serum B12 test result is only significant if it comes back low - meaning that you definitely need more B12 because your kidneys are being quite efficient in removing it from your blood. There will also be a lot of arguments about what low actually means after treatment has started as people who are being treated seem to need much higher levels in blood on average but that is an average and the variance between individuals is quite high in a normal population but are likely to be significantly larger in respect to ranges if anyone had actually managed to put together ranges applicable after treatment starts - and as far as I am aware no body has.

    Presume - as you mention monthly - that you are based in the US.

You may also like...